Bassetlaw MP John Mann has called for an investigation into six heroin-related deaths in Nottinghamshire over the past week.
The Labour MP has also said the decision by Notts County Council to privatise drug treatment was ‘disastrous’.
A public health warning has been issued across the county after six people died within a week after taking unusually powerful heroin.
The county’s director of public health Chris Kenny has warned that a batch of the drug being circulated was three times stronger than normal.
He said the six who died were part of a drug rehabilitation programme.
Potential users as well as hospitals, pharmacies, GPs and the police have all been made aware of the risk.
It is not yet know which parts of the county the six were from.
Mr Mann said: “The county council made the disastrous decision to privatise drug treatment in Nottinghamshire, despite huge local opposition and clear evidence given by local health experts.”
“I warned that deaths from drug use and crime would increase as a result of taking the treatment process away from GPs.”
“Six deaths in a week is absolutely shocking and we need a full explanation of what has happened in these cases and whether the county council still stands by its decision to privatise health services in Nottinghamshire.”
“I have written today to the Coroner’s office in Nottingham calling for a full investigation into the deaths.”
The Guardian has asked Notts County Council for a comment.
In an earlier statement, Mr Kenny said: “Following the six drug-related deaths in Nottinghamshire recently, Crime Reduction Initiatives (the local service provider for drug misusers) is conducting an internal enquiry into all the possible causes in order to gain a better understanding of the situation.”
“At this point it is not possible to exclude the risk of stronger/higher purity heroin.”
“As such, CRI has contacted service users, staff and key stakeholders including pharmacies, the police, A&E departments, GPs and other local charities, alerting them of the situation and encouraging the communication of messages to minimise the harm when taking heroin.”